Hypoglycemic Agent Poisoning

Hypoglycemic Agent Poisoning is a topic covered in the 5-Minute Emergency Consult.

To view the entire topic, please or purchase a subscription.

Emergency Central is a collection of disease, drug, and test information including 5-Minute Emergency Medicine Consult, Davis’s Drug, McGraw-Hill Medical’s Diagnosaurus®, Pocket Guide to Diagnostic Tests, and MEDLINE Journals created for emergency medicine professionals. Explore these free sample topics:

Emergency Central

-- The first section of this topic is shown below --

Basics

Description

  • Oral or parenteral agents that may cause hypoglycemia or other metabolic imbalances
  • Hypoglycemic poisoning may be intentional or unintentional (accidental)

Etiology

  • Insulin:
    • Enhances glucose uptake into cells
    • Limits glucose availability to the brain (most sensitive to hypoglycemia)
    • Influences potassium redistribution (hypokalemia)
  • Sulfonylurea and Meglitinide agents:
    • Enhance insulin release from pancreatic β cells, reduce hepatic glucose production, and increase peripheral insulin sensitivity
    • Hypoglycemic effect enhanced by:
      • Polypharmacy (drug interactions)
      • Alcohol use and hepatic dysfunction (poor nutritional stores)
      • Renal insufficiency (decreased clearance)
  • GLP1 modulators:
    • Exenatide is an analog of glucagon-like peptide 1 (GLP1)
    • Gliptins (sitagliptin and saxagliptin) inhibit DDP4 which normally inactivates GLP1
    • Net effects: Enhanced insulin secretion, delayed gastric emptying, and increased satiety
    • Unclear effects on glucose metabolism in overdose (data are lacking at this time)
  • Biguanide agents (metformin):
    • Antihyperglycemic agents:
      • Decrease elevated serum glucose concentrations
      • Generally do not cause hypoglycemia in isolation.
    • In the presence of insulin, biguanides do the following:
      • Increase glucose uptake into cells
      • Limit glucose availability to the brain (most sensitive to hypoglycemia)
      • Influence potassium redistribution (hypokalemia)
      • Decrease GI glucose absorption
      • Decrease hepatic gluconeogenesis
      • Metabolize glucose to lactate in intestinal cells, which may accumulate and lead to profound lactic acidosis
  • Thiazolidinediones:
    • In the presence of insulin, thiazolidinediones increase glucose uptake and use and decrease gluconeogenesis
  • α-glucosidase inhibitors:
    • Lower systemic glucose by decreasing GI absorption of carbohydrates

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Hypoglycemic Agent Poisoning ID - 307653 Y1 - 2016 PB - 5-Minute Emergency Consult UR - https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307653/all/Hypoglycemic_Agent_Poisoning ER -